Medical Questions > Conditions and Diseases > Arthritis Forum

hydrocodone dosage & addiction

The doctor has assured me I can not become addicted to this medicine, have been taking 3 - 4 per day since last year for arthtiris and joint pain as well as lots of problems with my spine.
I have tried the other arthritis drugs and all have effected my stomach. No stomach problems with this and no craving for additional tablets during the day unless I'm in pain. I have never exceeded the 4 per day and have not received any 'high' from the drugs, just minor pain relief.
For those that have been on this medicine, is there a time when four will no longer work and how high can it be increased to still not be addicted to the medicine.
I am 65 years old, 5'6" and weigh 255 pounds. It is so easy to recommend I lose weight but it seems impossible, most days I'm on the sofa waiting for the next time to take the medicine.
I have lost all interest in being with others, due to my weight and pain and spend most of my time with my dog, my best and only friend.
Thanks for any replies,
Beth
Did you find this post helpful?
First Helper Beth_Weekley
|

User Profile
replied January 23rd, 2008
Supporter
I have a feeling that this post is not so much about possible addiction as a way of reaching out to others. I do not think you really have lost interest in being with people, it is just that your physical problems make it so difficult for you.

You have come to the right place if you want to join in and 'meet' some very nice people. Maybe you can share your ecperiences and help others find a way through their problems.

Please contunue to post and tell us more about how your arthritis impacts on your everyday life. This is not idle curiosity - I also have arthritis in my spine and it helps to share experiences.
|
Did you find this post helpful?

replied January 24th, 2008
Hi,
From your post, is sounds like you have great insight in the way people feel.
After my husband's death, it was deciced I would function better near a family member, so I moved 200 miles from my life long friends and immediately my health began to decline.
The first doctor said I needed darvocet, caused stomach problems, lots of ct scans and mri's that determined reasons for the pain.
I do not want to become addicted yet would like to feel better.
Thanks,
Beth
|
Did you find this post helpful?

replied June 29th, 2010
Re: hydrocodone dosage & addiction
Beth_Weekley wrote:
The doctor has assured me I can not become addicted to this medicine, have been taking 3 - 4 per day since last year for arthtiris and joint pain as well as lots of problems with my spine.
I have tried the other arthritis drugs and all have effected my stomach. No stomach problems with this and no craving for additional tablets during the day unless I'm in pain. I have never exceeded the 4 per day and have not received any 'high' from the drugs, just minor pain relief.
For those that have been on this medicine, is there a time when four will no longer work and how high can it be increased to still not be addicted to the medicine.
I am 65 years old, 5'6" and weigh 255 pounds. It is so easy to recommend I lose weight but it seems impossible, most days I'm on the sofa waiting for the next time to take the medicine.
I have lost all interest in being with others, due to my weight and pain and spend most of my time with my dog, my best and only friend.
Thanks for any replies,
Beth


Hello Beth, I'm also in my sixties and on pain meds and have been for years. However, I (ashamedly) admit I take far too many of them as I'm an extremely anxious person and the pain meds take a lot of my fear away. If you truly stick to your 3-4 pills a day, I seriously doubt you'll get addicted. They do have a tendency to lose their effectiveness but then again they may not. I would advise you to just listen to your doctor. I've cut down lately but I still take far too many. I went through withdrawal once, and will never go cold turkey again - it's torture.
|
Did you find this post helpful?

replied August 29th, 2010
Patients that suffer from depression have a higher risk of becoming dependant on hydrocodone because they relief emotional pain, sadness or other emotions such as anger. When hydrocodone treatment is abruptly stopped depressed patients are more likely to experience withdrawal symptoms. Most likely this is one of the reasons why doctors will not recognize hydrocodone as a suitable anti-depressant. On the other hand Hydrocodone has proven to be one of the only effective medications for patients that do not find relieve from traditional antidepressants such as Prozac, Celexa, Zoloft and older tri-cyclic medications.

Hydrocodone intake increases the dopamine levels in the brain which can cause a pleasant feeling of well being also called euphoria. If taken by people who are not in pain it will often produce this euphoric effect, people in extreme pain may also experience this sensation although it is less likely to occur. The largest group of people buying Hydrocodone are patients over the age of 40 and mainly seniors older than 60 years of age.
|
Did you find this post helpful?

replied October 31st, 2010
Arhtritis at 40
I am 40 years old and have rheumatoid arthritis. I am going to a pain management doctor and she is giving me lorcet for the pain. However, I take almost 10 a day because I hurt so bad. I have two small children and thee are times when I can't even put on my makeup or do just any kind of housework. Without the medication I can't move. I am so tired of taking the medication but already know how sick I will be if I get off of it and I don't want my 6 and 3 year old to see me go through withdrawals. I need help but don't know where to start.
|
Did you find this post helpful?

replied July 26th, 2011
I am in exactly the same situation as bethweekly. But I am now taking over 10 narco a day. I noticed my doc seemed a little annoyed at my taking more than he prescribes. He did give me a script for 300 dated 8 /4 but that will still be tweaks early, I did not go through my insurance last time ,I am in ny if I go to a different pharmacy next time will they be able to see that I am early.
|
Did you find this post helpful?

User Profile
replied July 27th, 2011
Especially eHealthy
Rainwalker00,

Taking 10 Norco tablets a day, is not that exceedingly high, as long as it is taken according to the physician's instructions. If you are taking more than prescribed, that is considered one sign of abuse.

When you add in not using your insurance so that you cannot be "detected", it is another sign, just as if you use multiple physicians and pharmacies. Which is doctor shopping.

The State of New York is one of the 35 states with has an electronic PDMP (prescription drug monitoring program). If you are caught doctor shopping, which New York does have a law against, you will be penalized. You can access a letter sent to practioners through this link:

http://www.health.state.ny.us/professional s/narcotic/practitioners/docs/drug_utiliza tion_profile_report_letter_2006-10-18.pdf


If the medicine is not truly taking care of your pain, then you need to speak honestly with your physician about what else can be done. Medicating yourself can often get you into trouble.

Good luck.
|
Did you find this post helpful?

User Profile
replied July 31st, 2011
Community Volunteer
Or you can learn to gut it out...To me it is better living in pain rather than living in the fog of life...This is a decision that each of us must make...Take care...

Caroline
|
Did you find this post helpful?
Must Read
What's the difference between substance abuse and addiction? Learn the basics and the science of addiction here....
Are some people more at risk than other of becoming drug addicts? Learn which factors influence addiction and how you can avoid developing the disease....
There are a wide range of signs and symptoms of drug addiction. Here we review the common physical, emotional and behavioral signs of addiction....